MAUDE Adverse Event Report: SYNTHES HAGENDORF 8.0MM/3.2MM DRILL SLEEVE 200MM; MISC ORTHO SURGICAL INSTRUMENT

SYNTHES HAGENDORF 8.0MM/3.2MM DRILL SLEEVE 200MM; MISC ORTHO SURGICAL INSTRUMENT
Catalog Number 03.010.064
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: patient information is not available for reporting.Device is an instrument and is not implanted/explanted.(b)(6).The subject device has been received and is currently undergoing investigation.A device history record review was performed for the reported subject device lot.Manufacturing location: synthes (b)(4).Date of manufacture: apr 25, 2008.The review showed that there were no issues during the manufacture of the product lot that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Synthes europe reported an event in (b)(6) as follows: it was reported that during surgery to treat proximal humeral fracture on (b)(6) 2017, the surgeon attempted to drill the distal hole but the nail interfered with two (2) bits and the two (3) associated protection sleeves would not come off and could not be held down.The surgeon attempted the following to complete the procedural step: drilling without pushing sleeve or drill; drilling by pushing the drill when drill interfered with nail; hammered as drill interfered with nail; took inner cylinder off as drill interfered with nail; and pre-drilled using k-wire 2.5.The above attempts failed so the surgeon gave up inserting a screw in the distal hole of the nail.The surgeon inserted screws in the proximal hole and ascending screw hole and completed the procedure.The surgery was delayed for 15 minutes due to the complaint event.The surgeon was not considered to be successfully completed because the surgeon could not implant a screw in the distal nail hole.The patient¿s postoperative status was reportedly good.Additional medical intervention was not required.This report is 6 of 10 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: a product development investigation was performed for the subject device (8.0mm/3.2mm drill sleeve 200mm, part number 03.010.064, lot number 1873308).The subject device was returned with the complaint condition stating: we have received the following instruments for investigation: qty.1 / part 03.010.063 / #lot 8326169 / protection sleeve 12.0/8.0, l 188mm; qty.1 / part 03.010.063 / #lot 8780671 / protection sleeve 12.0/8.0, l 188mm; qty.2 / part 03.010.060 / #lot 9798550 / drill bit ø 3.2mm, calibrated, l 340mm; qty.1 / part 03.019.006 / #lot 8320039 / insertion handle f/multiloc¿ hum.Nailing system; qty.1 / part 03.019.007 / #lot 8404292 / connecting screw, cannulated; qty.1 / part 03.019.008 / #lot 8519199 / aiming arm, lateral, f/multiloc¿ prox.Humeral nail; qty.1 / part 03.010.064 / #lot 1873308 / drill sleeve 8.0/3.2, f/no.03.010.063; qty.1 / part 03.010.064 / #lot 8811560 / drill sleeve 8.0/3.2, f/no.03.010.063.The multiloc proximal humeral nail ø 8.0mm, right (part 04.016.034s / lot # unknown / quantity 1) was not returned.The articles are in a used condition with slight scratches on the surfaces & guiding holes.The rest of the instruments are in good condition.Investigation: a functional test together with product development (sustaining engineering) was performed.Another nail was available (with the same part number) to reproduce the complained issue.The returned instruments passed the functional test successfully.The drill sleeves and as well the drill bits met the nail holes as intended.No interfering could be detected.Conclusion: unfortunately we are not able to determine the exact cause of this complaint.Based on our investigations, we only can assume that possibly an insufficient connection, or not exactly following the surgical technique, could have contributed to the complained issue.Since the reported occurrence could not be reproduced, we determine this complaint as unconfirmed.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
8.0MM/3.2MM DRILL SLEEVE 200MM
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6410684
Report Number3003875359-2017-10117
Device Sequence Number18839719
Product Code LXH
UDI-Device Identifier07611819760912
UDI-Public(01)07611819760912(10)1873308
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.064
Device Lot Number1873308
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/16/2017
Supplement Report FDA Received Date04/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR